Winter Storm, Jefferson
- When
- May 9, 1:20 PM MST to May 10, 10:26 AM MST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
Eleven inches of snow fell at Basin 6N. Also, eight inches fell at Corbin 7NW.
Mid level circulation over the Montana/Idaho border, as well as mid level circulation over southeast Montana, was responsible for a large plume of moisture that combined with cold air advecting into central Montana to produce areas of heavy snow on May 10. Snowfall amounts greater than 10 inches were reported in many areas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Mid level circulation over the Montana/Idaho border, as well as mid level circulation over southeast Montana, was responsible for a large plume of moisture that combined with cold air advecting into central Montana to produce areas of heavy snow on May 10. Snowfall amounts greater than 10 inches were reported in many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 10:45 AM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT MON MAY 9 2016 AVIATION SECTION UPDATED .DISCUSSION... WIDESPREAD PRECIPITATION ASSOCIATED WITH A LOW PRESSURE TROF WILL CONTINUE ACROSS THE REGION. LOWERED MOST TEMPS A FEW DEGREES AND FRESHENED POPS, WX, AND QPF. ZELZER && .AVIATION...UPDATED 1740Z. AN UPPER LEVEL LOW PRESSURES SYSTEM WILL REMAIN OVER CENTRAL AND SOUTHWEST MONTANA THROUGH TUESDAY. WIDESPREAD RAIN AND SNOW WILL CAUSE AREAS OF IFR/MVFR VSBYS AND CIGS. CONDITIONS WILL IMPROVE FROM THE NORTHWEST AFTER MIDNIGHT WITH VFR CONDS RETURNING TO SOME NORTHERN AND CENTRAL LOCATIONS TUESDAY MORNING INCLUDING KCTB, KHLN, AND KGTF. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 552 AM MDT MON MAY 9 2016/ TODAY THROUGH WEDNESDAY...A SIGNIFICANT SPRING STORM WILL AFFECT MONTANA TODAY THROUGH LATE TUESDAY. RAIN OR A RAIN/SNOW MIX IS EXPECTED AT LOWER ELEVATIONS WITH WIDESPREAD SNOW EXPECTED IN THE MOUNTAINS. MUCH LIKE LAST MONTH, THIS IS A SYSTEM WHERE A FEW DEGREES WILL MAKE A HUGE DIFFERENCE IN PRECIPITATION TYPES AND SNOW ACCUMULATION AMOUNTS. THERE IS SOME POTENTIAL FOR A SIGNIFICANT BUSTED FORECAST WHERE HEAVY ACCUMULATING SNOWS FALL OVER THE PLAINS AND IN THE VALLEYS OF SOUTHWEST MONTANA. FOR NOW I HAVE BROADENED THE RAIN/SNOW MIX PRECIPITATION TYPE TO ENCOMPASS A GREATER AREA THAN MODEL GUIDANCE TEMPERATURES WOULD NORMALLY SUGGEST. I HAVE ALSO ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET IN CENTRAL MONTANA, MAINLY FOR THE LITTLE BELT AND BIG SNOWY MOUNTAINS INCLUDING KINGS HILL PASS. THE STORM SYSTEM WILL TAPER OFF FROM WEST TO EAST TUESDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. WEDNESDAY IS EXPECTED TO HAVE MOSTLY CLEAR TO PARTLY CLOUDY SKIES, WARMER TEMPERATURES AND ONLY A SLIGHT CHANCE FOR MOUNTAIN SHOWERS IN THE GLACIER PARK REGION. MPJ WEDNESDAY NIGHT THROUGH MONDAY...A FAIRLY GOOD OVERALL MODEL CONSENSUS INDICATES SEASONALLY COOL AND UNSETTLED CONDITIONS THROUGH NEXT WEEKEND. THE NEXT ROUND OF SHOWERS DEVELOPS OVER NORTH CENTRAL MONTANA ON THURSDAY. THESE SHOWERS FORM ON A DEFORMATION ZONE AS SURFACE HIGH PRESSURE PUSHES INTO NORTH CENTRAL MONTANA UNDER THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. MEANWHILE, A BLOCKING RIDGE DEVELOPS OVER NORTHWESTERN CANADA. THIS PLACES OUR FORECAST AREA UNDER THE INFLUENCE OF A MAINLY DRY AND COOL NORTHERLY FLOW. THE NEXT SHORTWAVE CUTS UNDER THE RIDGE LATE IN THE WEEKEND, BUT MODEL SOLUTIONS BEGIN TO DIVERGE ON THE STRENGTH AND TIMING OF THIS FEATURE. THUS HAVE APPLIED CLIMO POPS FOR SOUTHWEST MT WITH A DRY MODEL CONSENSUS FOR THE NORTHERN ZONES TO END THE PERIOD. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 43 36 47 31 / 100 70 30 10 CTB 45 34 50 31 / 70 40 10 10 HLN 46 36 49 33 / 80 80 40 20 BZN 49 34 43 29 / 90 80 60 30 WEY 47 29 37 25 / 70 70 60 20 DLN 48 32 45 28 / 90 100 50 20 HVR 48 40 49 34 / 90 60 50 30 LWT 46 35 40 32 / 90 80 70 40 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR MTZ012-050-051-054. && WEATHER.GOV/GREATFALLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1250 PM MDT MON MAY 9 2016
MTZ008-015-091945-
BEAVERHEAD MT-MADISON MT-
1250 PM MDT MON MAY 9 2016
...SPECIAL WEATHER STATEMENT...
AT 1243 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
DEVELOPING NEAR THE IDAHO BORDER IN SOUTHERN BEAVERHEAD AND MADISON
COUNTIES. ONE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
MONIDA...MOVING NORTHEAST AT 35 MPH WITH ADDITIONAL STORMS ON BOTH
SIDES OF THE BORDER.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH LIGHTNING. SIGNIFICANT AMOUNTS OF SMALL HAIL
ARE POSSIBLE WITH THESE STORMS...POTENTIALLY CREATING ROADWAY
HAZARDS IF HAIL ACCUMULATES ON THE ROAD SURFACES.
LOCATIONS IMPACTED INCLUDE...
LIMA...MONIDA...LAKEVIEW...CAMERON...SNOWLINE AND RAYNOLDS PASS.
LAT...LON 4466 11269 4525 11208 4529 11140 4472 11140
4470 11149 4466 11147 4464 11152 4462 11151
4452 11184 4456 11187 4452 11211 4457 11229
4453 11236 4446 11237
TIME...MOT...LOC 1843Z 239DEG 28KT 4470 11229
HOENISCH8 winter storm. Local standard time, as filed.
Eleven inches of snow fell at Basin 6N. Also, eight inches fell at Corbin 7NW.
Twenty-two inches of snow fell at Gallatin Gateway 13ESE, sixteen inches fell at Gallatin Gateway 18SE, and eight inches fell at Belgrade 14NE. The heavy snow knocked out the power to five substations in Bozeman. NorthWestern Energy estimated some 30,000 customers, including Montana State University, lost power for several hours.
Twelve inches of snow fell at Neihart 6WSW, ten inches fell at Checkerboard 12ENE and White Sulphur Springs 20SE, nine inches fell at White Sulphur Springs 18W, and eight inches fell at Neihart 12SSE. Severe driving conditions were reported throughout Meagher County.
Twenty-three inches of snow fell at Lewistown 11ESE. Also, seventeen inches fell at Garneill 12ENE and ten inches fell at Lewistown 2SE. Two semi-tractor trailers spun out on U.S.-87, 10 miles east of Lewistown, blocking the west bound lane. A semi-tractor trailer jackknifed on U.S.-87 15 miles west of Lewistown closing the road for an extended period of time. Severe driving conditions were also reported from Garneill to Judith Gap and from Lewistown to Hilger due to snow, wind, slush, and poor visibility. Severe driving conditions were reported near Eddie's Corner.
Eight inches of snow fell at Stanford 3S. Heavy wet snow was reported on numerous roadways and scattered power outages were reported across Judith Basin county. The heavy wet snow required chains be used on towing units on Montana Highway 3 at Garneill to the junction of U.S.-87.
Twelve inches of snow fell at Neihart 1SE. The heavy wet snow caused a school bus to|slide off the road near Belt. No injuries were reported. Poor weather conditions in Great Falls caused the cancellation of the track meet scheduled between Great Falls High and C.M. Russell.
Severe driving conditions reported on Montana Highway 66 near the junction with U.S. Highway 191. Power was also reported out in Hays and Lodgepole.
Eighteen inches of snow fell at Rocky Boy 7SE and ten inches fell at Havre 25S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624026, 624027, 624021, 624022, 624024, 624025, 624028, 624023.